The Center for Disease Control, CDC, reported a second case of fungal meningitis in Illinois stemming from the tainted injectable drug from the now closed New England Compounding Center. There are now 404 cases of meningitis and 29 deaths associated with this deadly outbreak.
The Associated Press has reported that another compounding pharmacy has been shut down in Massachusetts. Due in part to this nationwide meningitis outbreak, state departments of public health have been performing more surprise inspections of many drug compounding pharmacies, with some negative results. The Infusion Resource pharmacy was shut down last week after one such inspection. The company voluntarily surrendered its pharmacy license after inspectors found unsterile equipment and an unlicensed area of the pharmacy used to administer intravenous drugs. Some of the sterility issues included a cracked window, leaky hose, and flooring in a “clean” room. As stated in an earlier post , a clean room is intended to be a sterile room where the pharmacy handles compounding drugs.
According to a press release from the Illinois Department of Public Health (IDPH), the second confirmed case in Illinois is a Chicago resident that received the tainted injection between May 21st and September 26th at one of the three APAC Centers in the Chicago area that received the recalled drug. The director of the IDPH, Dr. LaMar Hasbrouck, said that the department is recommending that anyone who received the epidural steroid injection and is experiencing symptoms to seek doctor evaluation immediately. Some of the common symptoms of fungal meningitis include fever, headache, neck stiffness, light sensitivity, numbness, weakness or slurred speech. IDPH continues to investigate these the meningitis outbreak and takes any possible new cases very seriously.
Our Chicago attorneys continue to investigate the legal implications caused by this widespread outbreak. Our experienced medical malpractice attorneys can help navigate the legal system for you and your family during your troubled time. Our firm understands that an outbreak of this magnitude is frightening for victims and their loved ones. We can help to bring you some peace during this time. If you or a loved one received this steroid injection at any time between May-September of this year and are experiencing any of the above symptoms, please contact your doctor immediately. If you have contracted fungal meningitis as a result of a contaminated steroid injection, please consider your legal remedies and contact our firm to speak with an attorney today.